Nebraska, 2019

Damaging Wind in Nebraska, June 5, 2019

June 5, 2019 · NWS GID · 1 event in 1 county or zone

Between the mid-afternoon and early-evening hours on this Wednesday, a smattering of thunderstorms developed within a southwest-northeast oriented axis through the heart of South Central Nebraska. While the vast majority of this activity was sub-severe, one storm produced a marginally-severe, localized downburst as it began to collapse in the immediate vicinity of Central Nebraska Regional…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between the mid-afternoon and early-evening hours on this Wednesday, a smattering of thunderstorms developed within a southwest-northeast oriented axis through the heart of South Central Nebraska. While the vast majority of this activity was sub-severe, one storm produced a marginally-severe, localized downburst as it began to collapse in the immediate vicinity of Central Nebraska Regional Airport in Grand Island. Shortly before 6:30 p.m. CDT, the airport ASOS clocked a peak easterly gust of 58 MPH, strong enough to blow down at least one tree at nearby Jackrabbit Run Golf Course. Within just a few minutes of producing these strong winds, the storm weakened and soon faded from radar. Interestingly, this storm (and all others in the local area) exhibited a somewhat-unusual southwestward motion due to northeasterly flow through the low-mid levels, largely in response to a shortwave trough drifting from New Mexico into west Texas. At first glance, the mesoscale environment seemed rather unsupportive of severe weather, especially given the presence of weak mid-level lapse rates and very weak deep-layer wind shear. However, due in part to steep low-level lapse rates, mixed-layer CAPE climbed to around 1000 J/kg with a healthy downdraft CAPE component. This potential for strong downdrafts could also be inferred by a fairly large difference between surface temperatures/dewpoints, with the 6 p.m. CDT observation at Grand Island featuring a 26-degree (F) spread of 87/61.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 5, 2:48 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 5, 2:48 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
348 PM CDT Wed Jun 5 2019

.SHORT TERM...(This evening through Thursday Night)
Issued at 346 PM CDT Wed Jun 5 2019

Early morning upper air obs showed a weak trough axis running SW-
NE through the region, with a more organized low pressure system
over the desert SW. More recent satellite imagery showing that
upper low continues to push east across NM. At the surface, the
main surface boundary (though not a strong one) sits to the south
of the CWA, from SW KS up into NE MO. Winds have been northerly
throughout the day, gusting at times close to 20 MPH. Temps have
climbed into at least the 80s CWA-wide, a few readings right
around 90 being recorded in portions of north-central KS, where
dewpoints have also mixed out into the lower 50s.

In the last hour or so, have had a couple thunderstorms develop
over  the SW corner of the CWA. Overall, forcing is pretty weak,
but there's still at least a bit of a mid-level boundary for
storms to develop. SPC meso page showing 1000+ j/kg of MLCAPE and
steep lower level lapse rates...but mid-level lapse rates aren't
as steep, and overall shear is pretty low. Short term models show
that potential for spotty storms to develop continuing through the
rest of the afternoon, but kept the PoPs low with the overall
coverage expected to be low.

As we get further into the evening/overnight and on into
Thurs/Thurs evening, focus turns to that main upper level low.
Models in good agreement showing its path remaining easterly, and
by 12Z Thursday it looks to be centered over the western half of
OK, sliding east into western AR by Friday morning. Continue to
carry PoPs, mainly across the southern half of the CWA, but
confidence is definitely not on the high side. Our CWA will be
sitting on the far northern side of this main upper low, so there
is some question with just how much precip develops this far
north...even this close in time, there are still a fair number of
differences between models. Have PoPs mainly confined to I-80 and
south, but again confidence in that isn't high. Instability
remains in place across the area, but there is good model
agreement keeping deeper layer shear very low. Can't rule out some
storms being on the strong side, but the overall severe threat
looks low.

Otherwise, thinking that skies will be at least partly cloudy for
most of the CWA through tomorrow. Winds remain generally easterly,
turning more southerly tomorrow night...speeds topping out around
10 MPH. Forecast highs are in the lower-mid 80s.

.LONG TERM...(Friday through Wednesday)
Issued at 346 PM CDT Wed Jun 5 2019

Late Thursday night on through Friday night (and likely into at
least part of the morning Saturday), models are in good agreement
showing a break from precip chances. A sharp upper level
ridge axis is expected to move through the Plains, sandwiched in
between the departing upper low moving through the SErn CONUS and
the next trough digging through the western CONUS. Winds look to
be southerly through this period, thanks to a sfc ridge axis
moving to the east and developing low pressure to our west,
overall speeds are on the lower side of the spectrum, but Friday
afternoon may be a touch breezy in NWrn portions of the CWA. Highs
will again be in the 80s.

The next best chance for more widespread precipitation looks to
start late in the day Saturday, but especially into Saturday
night/Sunday morning. For this still being a few days away yet,
models are in pretty good agreement. That upper level trough is
expected to continue pushing east out of the Pac NW and through
the  Northern Rockies, clearing our region on Sunday.
Accompanying this system will be a stronger sfc cold front, the
focus of the better thunderstorm chances...and ushering in cooler
temperatures. During the day on Saturday ahead of the front, SSE
winds continue, and with temps/dewpoints in the 80s/60s, should
have decent instability present. With better forcing present,
there's a threat for strong/severe weather...so will see how
things evolve in the coming days.

In the wake of this latest system, have Sunday night through
Monday  dry, before another system bringing additional precip
chances for Tue-Wed. Expecting it to be cooler behind the front,
with highs on Sunday currently forecast to reach the mid 60s in
the NW to lower 70s in the SE...with lower-mid 70s for Mon-Wed.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday)
Issued at 1209 PM CDT Wed Jun 5 2019

Generally fair weather is expected across the TAF sites, but will
have to watch for TSRA development out west as some of the models
try to bring a few isolated storms to the area.
Will leave a mention of VCTS out of the TAFs for now as confidence
is low that a TSRA will impact the TAF sites.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...ADP
AVIATION...Beda
Hazardous weather outlook, Jun 5, 3:02 PM CST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
402 PM CDT Wed Jun 5 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
061200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
402 PM CDT Wed Jun 5 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Late This Afternoon and Tonight.

Chances for a few isolated to scattered thunderstorms continue
across portions of the outlook area late this afternoon into
tonight. The best chances look to be along and south of a line
from Osceola to Cambridge Nebraska, and into north central Kansas.
While there is a chance some storms may be strong, with small
hail and gusty winds, the overall threat for severe weather
appears low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The next best chance for more widespread thunderstorm activity
looks to come Saturday afternoon through Sunday, with the best
chances coming Saturday evening and overnight. There is the
potential that some storms could be strong to severe, but
uncertainty still remains.

Thunderstorm chances then return to the outlook area for late
Monday night through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The Grand Island radar (KUEX), 73 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hall

When
June 5, 5:21 PM CST
Where
Hall County, (Gri)grand Is Rgnl A
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.970, -98.320

Localized downburst from a collapsing thunderstorm produced a 58 MPH gust at the Central Nebraska Regional Airport, which downed at least one tree at nearby Jackrabbit Run Golf Course.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829949.